Drought, Ballard
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ballard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Drought conditions improved throughout the month of August. The month began with extreme drought along the Tennessee border and severe drought across the remainder of far west Kentucky, mainly west of the Land Between the Lakes area.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Drought conditions improved throughout the month of August. The month began with extreme drought along the Tennessee border and severe drought across the remainder of far west Kentucky, mainly west of the Land Between the Lakes area. By the end of the month, most areas were lifted out of moderate drought into the abnormally dry category. Improvement in crop status and fire danger was rather temporary. A return to dry conditions would commence in September.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 5:39 PM CST, 6 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 639 PM CDT Sun Jul 31 2022 .UPDATE... Issued at 638 PM CDT Sun Jul 31 2022 Updated the aviation section for the 00Z TAF issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 246 PM CDT Sun Jul 31 2022 Precipitation has greatly underperformed as to what was expected today as the weak boundary just to our south fizzled out as it moved north. Models now indicate scattered showers and an isolated thunderstorm at best until 03z across mainly west Kentucky, with isolated convection to the west and north. The HRRR and RAP both show an uptick in activity toward midnight and overnight across mainly west Kentucky due to warm air advection and weak ripples in the upper flow. Any convection across our south will die off by midday Monday. By Monday afternoon into Monday night, models show an upper level wave moving through the Ohio valley. Chances of showers and some thunderstorms will develop in our northeastern counties Monday afternoon, then across our eastern half of counties Monday night, especially during the evening hours. With better instability than today, chances of seeing some thunderstorms will increase, and SPC has our area in a Marginal risk. Dry conditions are expected Tuesday morning. With the upper trof just to our east and moist unstable air already in place, some afternoon showers and storms will again be possible across mainly our east half of counties. High temperatures Monday will reach the lower 90s west to around 90 degrees east. With dew points in the middle 70s, heat indices will reach the 100 to 105 degree range across southeast Missouri, much of southern Illinois, and far west Kentucky. On Tuesday, with more sunshine and continued southerly flow, highs will mostly be in the lower 90s. This will push heat indices again into the 100 to 105 degree range across the entire PAH forecast area. Low temperatures tonight through Tuesday night will be in the 70 to 75 degree range. .LONG TERM...(Wednesday through Sunday) Issued at 246 PM CDT Sun Jul 31 2022 The models are backing off slightly on the heat and humidity later this week. Although the model 500 mb forecasts have not changed, there is now a pretty strong signal that a surface boundary will move south across the lower Ohio Valley late in the week. This boundary will likely bring enough clouds and precip to impact temps, especially Thurs and Fri. The 500 mb pattern will consist of two strong highs, one over the Plains and one near the Southeast US Atlantic coast. A weakness in the ridge will exist over the Ohio Valley, becoming more pronounced southward toward the Gulf coast. This weakness will apparently be enough to allow a weak surface front to drift south across our region. Precip chances will develop Wed night and especially Thursday, when the front should be approaching the Interstate 64 corridor. Highs Thursday are now forecast to be in the mid to upper 80s. Depending on the arrival of pre-frontal clouds and convection, heat indices Thursday should be a little lower than Wednesday. The front or its remnants should provide more clouds and precip chances on Friday. Highs are again forecast to remain below 90, though dew points will remain in the 70s. The models still indicate the 500 mb high will strengthen and relocate over the mid Mississippi Valley Saturday and Sunday. This should result in little if any rainfall, along with a buildup of heat and humidity. && .AVIATION... Issued at 638 PM CDT Sun Jul 31 2022 Isolated drizzle is possible through the early evening hours. MVFR cigs are likely at most sites through the night with MVFR vsby possible with evening drizzle or late night fog, though cloud cover will limit fog potential. There is a slight chance of light rain late in the overnight period but low enough that it is left out for now. Scattered showers/storms develop towards the end of the TAF period near KEVV/KOWB and cannot be completely ruled out further southwest. Winds will become light overnight, increasing to 10 kts from the southwest with gusts of 15-18 kts during the day. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL SHORT TERM...RST LONG TERM...MY AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 321 PM CDT Sun Jul 31 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 321 PM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight. Lightning and brief heavy rainfall will be the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday Potentially hazardous heat is expected Monday through Wednesday. Afternoon heat indices will peak from 100 to 105 degrees across southeast Missouri, most of southern Illinois and far west Kentucky on Monday, and across the entire region Tuesday and Wednesday. Isolated to scattered thunderstorms are possible Monday into Monday night. A few strong to severe storms are possible. Strong wind gusts, lightning and heavy rainfall will be the main potential hazards. There is a good chance of thunderstorms Wednesday night through Friday. The main hazards will be lightning and brief heavy downpours. Thunderstorm chances Saturday are forecast to become very small. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and evening.
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051433, 1051434, 1051435, 1051436, 1051437, 1051438, 1051439, 1051440, 1051441.